Outcomes of Patients With Premature Discontinuation of the 21-h Intravenous N-Acetylcysteine Protocol After Acute Acetaminophen Overdose.

Link to article at PubMed

Related Articles

Outcomes of Patients With Premature Discontinuation of the 21-h Intravenous N-Acetylcysteine Protocol After Acute Acetaminophen Overdose.

J Emerg Med. 2016 Feb 15;

Authors: Lucyk SN, Yarema MC, Sivilotti ML, Johnson DW, Nettel-Aguirre A, Victorino C, Bailey B, Dart RC, Heard K, Spyker DA, Rumack BH

Abstract
BACKGROUND: The minimum recommended treatment duration for i.v. N-acetylcysteine (NAC) after an acute, single acetaminophen (APAP) overdose is 21 h. Some have questioned whether shorter courses may be sufficient in carefully selected cases.
OBJECTIVE: We sought to describe the incidence of hepatotoxicity in a cohort of acute APAP overdose patients who received <21 h of i.v. NAC for any reason.
METHODS: We performed a secondary analysis of a large multicenter retrospective cohort of patients hospitalized for APAP poisoning. We selected patients with a potentially toxic serum APAP concentration measured between 4 and 24 h post ingestion, in whom i.v. NAC was initiated but discontinued before completing the full 21-h course. We further characterized outcomes in these patients as a function of two novel risk-prediction tools, the psi (ψ) parameter and APAP × aminotransferase (AT) product. The ψ parameter is an estimate of the cellular burden of injury based on the area under the concentration-time curve before treatment, and calculated with respect to the APAP concentration and time to initiation of NAC.
RESULTS: Fifty-nine patients met inclusion criteria. Intravenous NAC was initiated a median of 11.3 h post ingestion and administered for a median of 11.0 h. Hepatotoxicity (aspartate aminotransferase [AST] or alanine aminotransferase [ALT] > 1,000 IU/L) occurred in one patient (1.7%; 95% confidence interval 0.04-9.1), and eight additional patients developed hepatic injury (AST or ALT > 100 IU/L). No fatalities occurred. A multiplication product of APAP and AT (APAP × AT) that falls below 10,000 μmol/L/IU-L, or pretreatment ψ < 5 mmol/L-h suggested a low risk of hepatic injury.
CONCLUSIONS: In this retrospective analysis of patients treated with < 21 h of i.v. NAC for acute APAP overdose, the incidence of hepatotoxicity and coagulopathy was low, despite delays to NAC treatment.

PMID: 26899513 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published. Required fields are marked *